Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2004, 7:47 AM CDT for Wadena County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 7:47 AM CDT (12:47 UTC)
- Expired
- Apr 18, 2004, 8:15 AM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Wadena County, MN
The radar
The Duluth radar (KDLH), 209 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
322 WUUS53 KFGF 181247 SVRFGF MNC159-181315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 747 AM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA * UNTIL 815 AM CDT. * AT 740 AM...THE WADENA COUNTY SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER WADENA...OR ABOUT 45 MILES EAST OF FERGUS FALLS...MOVEMENT WAS TO THE EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALDRICH AT 750 AM AND OYLEN AT 800 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4653 9512 4629 9512 4646 9441 4671 9477 $$ DTR/06
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 AM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Apr 18, 3:00 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 300 AM CDT SUN APR 18 2004 FCST CHALLENGE...SEVERE WEATHER THREAT IN WCNTRL MN AND JUST WHERE DOES THE DEFORMATION ZONE RAIN BAND SET UP THIS AFTN/EVE. .SHORT TERM... PREFER GFS/NGM/CANADIAN SOLN TO SYSTEM WHICH HAS LOW TAKING A SLIGHTLY FARTHER NORTHWEST TRACK THAN THE ETA AND IS SLIGHTLY STRONGER WITH SFC/500 MB FEATURES. ETA QPF ALSO LOOKS SUSPECT AS 00Z RUN CHANGES FROM PREV RUNS IN NOT SHOWING A WELL DEFINED DEF ZONE PCPN NORTHWEST OF UPR LOW. WELL ADVERTISED STRONG 850 MB WARM ADVECTION GOING ON ATTM...WITH TWO AREAS OF THUNDERSTORMS. ONE FORMED OVER SE MN INTO WISCONSIN ON NOSE OF 50-60 LOW LEVEL JET AND NORTH OF STRONG WARM FRONT. OTHER IS SMALL CLUSTER IN NE SD ON LEFT QUAD OF 45-50KT LOW LEVEL JET. AIRMASS DESTABILIZATION CONTINUES INTO THE MID MORNING AS 850 MB WARM FRONT MAKES IT NORTH INTO SE ND AND WCNTRL MN. OTHERWISE BISMARCK RADAR SHOWS SCT SHOWERS MOVING INTO CNTRL/NE ND BUT COVERAGE IS NOT WIDESPREAD ATTM. FEEL FOR THIS MORNING...SCT TRW WILL MOVE INTO SE ND/WCNTRL MN WITH ISOLD HAIL POSSIBLE...AND SCT SHOWERS WILL CONTINUE TO MOVE INTO NE ND. 06Z RUC IS ACTUALLY FARTHER NORTHWEST WITH LOW THAN ANY MODEL...HAVING IT NEAR SISSESTON SD AT 18Z...WHICH WOULD BE CLOSEST TO NGM TRACK. THIS TRACK WOULD HAVE THE LOW GOING NEAR THE FFM-WADENA AREAS THIS AFTN. SFC WARM FRONT SHOULD SNEEK INTO FAR SOUTHEASTERN AREAS WITH 70S REAL CLOSE TO THIS AREA. TIGHT TEMP GRADIENT NO DOUBT. FEEL SVR THREAT REAL POSSIBLE AGAIN MIDDLE TO LATE AFTN ALONG THE LOW/WARM FRONT TRACK ESPECIALLY IF THERE IS SOME SUN WHICH ACCORDING TO SATELLITE THERE IS A GOOD CHANCE. FOR THIS REASON WILL MENTION SVR WORDING IN THE FFM-WADENA AREAS TODAY. AS LOW AND 500 MB TROUGH DEEPENS A BIT...EXPECT BAND OF SOLID RAIN TO FORM THIS AFTN AND CONTINUE INTO THE EVENING FROM SCNTRL ND INTO NE ND/NW MN. RAIN BAND WILL SHIFT SOUTH AS LOW DEPARTS TONIGHT...THEN EXITS FAR EASTERN FCST AREA BY MID MONDAY MORNING. .LONG TERM... CLEARING COMMENCES RATHER QUICKLY MONDAY FROM WEST TO EAST...WITH HIGH PRESSURE MOVING OVERHEAD MONDAY NIGHT. MODELS IN AGGREMENT IN BRINGING NEXT 500 MB SYSTEM INTO SD TUESDAY SPREADING SHOWERS INTO SRN ND/WCNTRL MN TUES AFTN AND OVER THE ENTIRE AREA TUES NIGHT. REST OF THE EXTENDED WED-SAT WAS NOT CHANGED AS 00Z GFS SOLN DIFFERENT FROM CANADIAN/ECMWF. TEMP GRIDDS BLEND WELL SO MADE ONLY A FEW COSMETIC CHANGES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Apr 18, 6:35 AM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 635 AM CDT SUN APR 18 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 635 AM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL...OVER PARTS OF WEST CENTRAL MINNESOTA EARLY THIS MORNING AND AGAIN MIDDAY THROUGH LATE AFTERNOON. THE THREAT FOR SEVERE WEATHER MAINLY COVERS OTTERTAIL...GRANT...AND WADENA COUNTIES IN MINNESOTA. OVER SOUTHEAST NORTH DAKOTA AND THE REMAINDER OF THE LAKES REGION OF WEST CENTRAL MINNESOTA...SOUTH OF A LISBON TO FARGO TO BEMIDJI LINE...SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY WITH A SLIGHT CHANCE THAT THESE MAY APPROACH SEVERE LIMITS. LOW PRESSURE WILL MOVE TO NEAR SISSESTON SOUTH DAKOTA BY EARLY AFTERNOON AND THEN TO NEAR DULUTH BY MIDNIGHT. VERY WARM AND MOIST AIR WILL FLOW NORTH INTO WEST CENTRAL MINNESOTA THIS MORNING AND AFTERNOON. A LARGE TEMPERATURE CONTRAST WILL DEVELOP NEAR THIS SYSTEM WITH HIGHS IN THE 80S SOUTH OF THE WARM FRONT OVER THE SOUTHERN ONE HALF OF MINNESOTA WHILE TEMPERATURES OVER FAR NORTHWEST MINNESOTA AND NORTHEAST NORTH DAKOTA WILL BE IN THE 40S AND 50S. THE THREAT FOR SEVERE WEATHER WILL END BY 6 PM AS COOLER AIR MOVES INTO THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE FEGUS FALLS...ELBOW LAKE...AND WADENA AREAS TODAY. IF WARMER AIR GETS FARTHER NORTH THAN ANTICIPATED...THEN SPOTTERS MAY BE NEEDED AS FAR NORTH AS FARGO AND DETROIT LAKES THIS AFTERNOON. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) RIDDLE
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.